FDA issues Wyeth approvable letter for bazedoxifene
COLLEGEVILLE, Pa. Wyeth Pharmaceuticals announced that they have received a second approvable letter for Bazedoxifene from the Food and Drug Administration.
This follows a first letter from April in which the FDA stated that bazedoxifene, indicated for the prevention of postmenopausal osteoporosis, will not be approved until the administration analyzed safety and efficiency data from the recently completed Phase 3 treatment study on the drug, according to the letter. Also, the FDA had to complete an acceptable establishment evaluation for the manufacturing and testing facilities.
The FDA this week stated that the Wyeth Asian studies that were submitted on Nov. 9 and Dec. 14, 2007, were not reviewed for this action. Wyeth believes the data from these nearly 1,000 women provide additional support for a favorable benefit to risk ratio for bazedoxifene in the prevention of postmenopausal osteoporosis.
“We look forward to working with the FDA to resolve these issues. Wyeth is dedicated to identifying therapies for the millions of postmenopausal women who are at risk for increased bone loss,” said Gary Stiles, executive vice president and chief medical officer at Wyeth Pharmaceuticals.
Regeneron, Sanofi-Aventis announce $312 million stock sale
TARRYTOWN, N.Y. The biopharmaceutical company Regeneron Pharmaceuticals said yesterday that it closed a $312 million common stock sale in connection with its antibody development partnership with drug maker Sanofi-Aventis, according to published reports.
As previously agreed, Regeneron said it closed the sale of 12 million newly issued shares to Sanofi-Aventis at $26 per share. The stock purchase is part of the partnership agreement, which the companies signed Nov. 28, to discover, develop and market certain antibodies.
With the proceeds of the equity sale and an $85 million upfront payment received from Sanofi-Aventis earlier this month, Regeneron expects to end the year with $840 million to $850 million in cash and securities.
FDA stresses safety information for fentanyl patch
WASHINGTON The Food and Drug Administration has issued its second safety warning about all fentanyl transdermal patches. In July 2005, the agency issued a similar warning stating that the directions on the label and on the package insert should be followed exactly in order to avoid an overdose.
The FDA, though, is still receiving reports of deaths and life-threatening side effects from doctors after hearing that the medication has been inappropriately prescribed or patients have incorrectly used them, for example, patients replacing the patch more frequently than directed in the instructions. The patch contains the opioid fentanyl, which is a powerful narcotic. The patch is approved for the treatment of persistent, moderate-to-severe pain in patients who have become opioid tolerant. The drug is usually prescribed for cancer patients.
In its Public Health Advisory and Health Care Professional Sheet published today, the FDA stressed the following safety information:
- Fentanyl patches are only for patients who are opioid-tolerant and have chronic pain that is not well controlled with other pain medicines. The patches are not to be used to treat sudden, occasional or mild pain, or pain after surgery.
- Health care professionals who prescribe the fentanyl patch, and patients who use it, should be aware of the signs of fentanyl overdose: trouble breathing or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If these signs occur, patients should get medical attention right away.
- Patients prescribed the fentanyl patch should tell their doctor, pharmacist and other health care professionals about all the medicines that they take. Some medicines may interact with fentanyl, causing dangerously high fentanyl levels in the blood and life-threatening breathing problems.
- Patients and their caregivers should be told how to use fentanyl patches. This important information, including instructions on how often to apply the patch, reapplying a patch that has fallen off, replacing a patch, and disposing of the patch, is provided in the patient information that comes with the fentanyl patch.
- Heat may increase the amount of fentanyl that reaches the blood and can cause life-threatening breathing problems and death. Patients should not use heat sources such as heating pads, electric blankets, saunas, or heated waterbeds or take hot baths or sunbathe while wearing a patch. A patient or caregiver should call the patient’s doctor right away if the patient has a temperature higher than 102 degrees while wearing a patch.